Texas, 2004

Tornado in Texas, October 6, 2004

October 6, 2004 · NWS OUN · 1 event in 1 county or zone

1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Oct 6, 9:44 AM CST, 3 hours 46 minutes earlier.

Area forecast discussion, Oct 6, 9:44 AM CST, 3 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
1044 AM CDT WED OCT  6 2004

AREA RADARS SHOW MCV CURRENTLY MOVING ACROSS WESTERN OK. SHWRS/TSTMS
CONT TO DEVELOP ACROSS THE FA THIS MORNING. DESPITE LOW SFC DEWPTS
IN EASTERN PORTIONS OF CWA... RAIN HAS BEEN ABLE TO DEVELOP
ASSOCIATED WITH MID LVL MOISTURE. WITH THIS MOISTURE AND THE
MCV...RAIN IS EXPECTED TO CONT THIS AFTN WITH BEST CHANCES ACROSS
NORTHERN OK. HAVE INCREASED POPS ACROSS THE AREA TO SHOW THIS. WITH
CLOUD COVER HANGING ON AND RAIN COOLED AIR...HAVE LOWERED MAX TEMPS
A CAT OR TWO. WARM TONGUE MAY BE ABLE TO NOSE INTO W N TX ZONES AND
SW OK WHERE CLOUD COVER IS NOT AS THICK. ADJUSTED HOURLY GRIDS TO
SHOW CURRENT TRENDS. WILL SEND UPDATE SHORTLY.

MAXWELL

338 AM CDT WED OCT  6 2004

.DISCUSSION...
CURRENT AREA OF CONVECTION MOVING INTO AND DEVELOPING OVER WESTERN
PARTS OF THE FORECAST AREA SHOULD CONTINUE TO WEAKEN TODAY AS REGION
OF MESOSCALE LIFT ENCOUNTERS GREATER AMOUNTS OF LESS UNSTABLE/DRIER
AIR...WITH MOST IF NOT ALL DEVELOPMENT OVER BY EARLY OR MID
AFTERNOON. TSRA SHOULD REDEVELOP LATE TODAY OVER NEW MEXICO/EXTREME
WEST TEXAS IN REGION OF UPSLOPE FLOW IN ADVANCE OF THE NEXT
SHORTWAVE TROUGH. HAVE REDUCED POPS IN MOST AREAS TONIGHT...
ESPECIALLY OVER WESTERN AREAS THIS EVENING WITH THE LOW LEVEL JET
ENHANCING DEVELOPMENT OVER A LARGER PART OF THE AREA TOWARD MORNING.
LINGERING CONVECTION LIKELY AGAIN THURSDAY MORNING MAINLY OVER
EASTERN AREAS WITH THE WEST DRYING OUT BY AFTERNOON.

MODELS ARE CONSISTENT IN GENERALLY ALLOWING THE EVOLVING MID/UPPER
LOW TO OUR WEST TO WEAKEN SLOWLY BY FRI/SAT WHILE MOVING SLOWLY
SOUTHEASTWARD. EXACTLY WHERE IT ENDS UP DEPENDS ON THE
MODEL...HOWEVER THE CONSENSUS INDICATES THE LOW WILL BE NEAR THE
TEXAS PANHANDLE BY FRI/SAT WITH AS ASSOCIATED SURFACE TROUGH MOVING
INTO WESTERN PARTS OF THE AREA. DEEPER MOISTURE WILL HAVE BEEN
ADVECTED EASTWARD BY THIS TIME...WITH ONLY LOW POPS JUSTIFIED FOR
ALL AREAS. THE LOW MAY STILL RESIDE CLOSE TO THE AREA SUNDAY WITH
THE SURFACE TROUGH/INVERTED TROUGH INFLUENCING CENTRAL AND EASTERN
AREAS ALONG WITH A WEAK CAP.

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  74  62  74  61 /  50  60  60  40
HOBART OK         72  62  75  57 / 100  60  50  30
WICHITA FALLS TX  74  64  74  61 / 100  60  60  40
GAGE OK           70  59  77  54 /  80  60  40  20
PONCA CITY OK     75  61  74  61 /  50  50  60  40
DURANT OK         79  62  73  65 /  40  40  50  50

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.

JAMES
Hazardous weather outlook, Oct 6, 11:00 AM CST, 2 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1200 PM CDT WED OCT 6 2004

OKZ004>048-050>052-TXZ083>090-071200-

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
NO SEVERE THUNDERSTORMS ARE EXPECTED.

DISCUSSION...
BOTH INSTABILITY AND DEEP LAYER SHEAR ARE EXPECTED TO REMAIN
INSUFFICIENT TO SUPPORT ORGANIZED SEVERE STORMS THROUGH TONIGHT.

HOWEVER... NUMEROUS SHOWERS... ALONG WITH ISOLATED TO SCATTERED
THUNDERSTORMS... WILL OCCUR THIS AFTERNOON AND ESPECIALLY TONIGHT...
FIRST OVER WESTERN NORTH TEXAS AND THE WESTERN ONE-THIRD OF
OKLAHOMA... THEN SPREADING EASTWARD TOWARD MORNING ACROSS MOST OF
OKLAHOMA AND NORTH TEXAS.  THIS EVOLUTION IS EXPECTED AS ANOTHER
COMPLEX OF SHOWERS AND THUNDERSTORMS DEVELOPS OVER THE PANHANDLES OF
OKLAHOMA AND TEXAS THIS EVENING... AND THEN MOVES EAST TONIGHT. SOME
OF THE RAINFALL TONIGHT...ESPECIALLY OVER WESTERN OKLAHOMA AND
WESTERN NORTH TEXAS...COULD BE LOCALLY HEAVY.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT THURSDAY OCT 7.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...10 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

THUNDERSTORM OUTLOOK...
CHANCES FOR ADDITIONAL SHOWERS AND THUNDERSTORMS WITH THIS WEATHER
SYSTEM ARE EXPECTED TO DECREASE SLOWLY FROM WEST TO EAST BEGINNING
THURSDAY NIGHT... WITH ANY SHOWERS OR WEAK THUNDERSTORMS BECOMING
INCREASINGLY SHORT LIVED AND ISOLATED BY SATURDAY AND SUNDAY.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
THURSDAY...OCTOBER 7.

MAXWELL/MILLER

The radar

The Altus AFB radar (KFDR), 45 km away, was scanning. The volume nearest the first event began at 19:27 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Wichita

When
October 6, 1:30 PM CST
Where
Wichita County, 5 mi WSW of Burkburnett
Rating
F0
Path length
0.1 mi
Path width
50 yd
Reported by
TRAINED SPOTTER
Coordinates
34.067, -98.650

A spotter observed this brief tornado which produced no known damage. This tornado was due to a mini-supercell that later produced another tornado west of Walters, Oklahoma in Cotton county.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2004Every state in 2004This day in weather historyThe tornado archive for Texas, 2004Warnings in Texas, October 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5427651.